Toxicity following unintentional DDT ingestion


ÖZÜÇELİK D. N. , Karcioglu O., Topacoglu H., Fowler J.

JOURNAL OF TOXICOLOGY-CLINICAL TOXICOLOGY, cilt.42, ss.299-303, 2004 (SCI İndekslerine Giren Dergi)

  • Cilt numarası: 42 Konu: 3
  • Basım Tarihi: 2004
  • Doi Numarası: 10.1081/clt-120037432
  • Dergi Adı: JOURNAL OF TOXICOLOGY-CLINICAL TOXICOLOGY
  • Sayfa Sayısı: ss.299-303

Özet

Introduction: Dichlorodiphenyltrichloroethane (DDT) ingestion is an uncommon cause of poisoning worldwide. To date, no cases of renal impairment after oral intake of DDT in humans have been reported. We describe the clinical course and management of two patients presenting after DDT ingestion, one of whom developed acute oliguric renal failure. Case Report: A father and son mistook DDT powder for flour while preparing fish for a meal, and after eating they developed symptoms compatible with acute organochlorine insecticide poisoning. Both were intubated endotracheally due to recurrent convulsions and loss of consciousness followed by admission to the intensive care unit. Both cases developed severe metabolic acidosis. Acute oliguric renal failure (ARF) was diagnosed in the son in the second day, with a blood urea nitrogen level of 47 mg/dl and creatinine 6.4 mg/dl. Urinalysis disclosed abundant RBCs on the third day. Vigorous fluid resuscitation and strict monitoring helped reverse its clinical course by the tenth day. Both patients recovered within two weeks and were discharged without sequelae. Conclusion: Clinicians should not overlook the possibility of DDT poisoning in the differential diagnosis of acute renal failure and seizures. More strict measures should be taken to prohibit misidentification of DDT and similar products, particularly in the developing world.